Margulis lemma for compact lie groups

Marcin Mazur, Xiaochun Rong, Yusheng Wang

Research output: Contribution to journalArticlepeer-review

4 Scopus citations

Abstract

We improve Margulis lemma for a compact connected Lie group G: there is a neighborhood U of the identity such that for any finite subgroup Γ ⊂ G, U ∩ Γ generates an abelian group. We show that for each n, there exists an integer w(n) > 0, such that if H is a closed subgroup of a compact connected Lie group G of dimension n, then the quotient group, H/H 0, has an abelian subgroup of index ≤ w(n) , where H 0 is the identity component of H. As an application, we show that the fundamental group of the homogeneous space G/H has an abelian subgroup of index ≤ w(n). We show this same property for the fundamental groups of almost non-negatively curved n-manifolds whose universal coverings are not collapsed.

Original languageEnglish (US)
Pages (from-to)395-406
Number of pages12
JournalMathematische Zeitschrift
Volume258
Issue number2
DOIs
StatePublished - Feb 2008

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint Dive into the research topics of 'Margulis lemma for compact lie groups'. Together they form a unique fingerprint.

Cite this